Will protein supplements cause any side effects?
User rating for this question
My mother is 61 year old. She eats three small meals besides 3 bananas, 3-4 walnuts, 7 almonds, a glass of milk a day and multivitamin a day. I am thinking of adding a protein supplement to her diet as she does not eat much non veg or meat products. Is it a good idea or can it cause any side effects? Is following supplement good for her? WWW.WWWW.WW
Posted Thu, 12 Dec 2013 in Weight
Answered by Dr. Shoaib Khan 49 minutes later
Brief Answer: Good idea, but in controlled amounts Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing to us. I have gone through your query and the reports attached. In my opinion, both Revitalite and Ensure protein supplements are good for the elderly; but from the reports provided I would only say that either of these supplements should be provided in limited amounts. Protein supplements are very good for the elderly as they help in providing them with energy, prevent deterioration of muscles and also increase their appetite. But, if given in excess, they can lead to excess accumulation of protein and result in a few adverse effects on a few organs. I hope you found my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Best wishes and god bless.
Follow-up: Will protein supplements cause any side effects? 4 minutes later
Thanks for answer. How much protein in grams/day is good? Another small question- She has pain in legs for last few days. What could be the reason? as of now, she don't want to go to doctor.
Answered by Dr. Shoaib Khan 40 minutes later
Brief Answer: 1 teaspoon a day or 2 teaspoons on alternate days Detailed Answer: Hello once again sir. Normally half a cup of the provided spoon (or 2 teaspoons) is advised to be added to a glass filled 3/4th with either milk or water. But in your mothers case, I would advise either a quarter cup (or 1 tea spoon) in the same amount of milk or water; or to give the normal dose every alternate days. As for the leg pain sir, this can be due to various reasons. Does your mother have any swelling in her legs? Does she walk around enough or is mostly immobile? Does she have any swollen or raised blood vessels (visible through the skin) in her lower leg region? It would be best to visit a doctor as a physical examination would be in her best interest, but I can try to provide any help based on the response to my above questions sir. I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Follow-up: Will protein supplements cause any side effects? 6 minutes later
Thanks doctor. She does walk almost everyday but not walking for last few days. No swelling. I can see some blood vessels raised in lower leg but they have been like that even when no pain. I agree visiting doctor is good idea but your comments are also helpful.
Answered by Dr. Shoaib Khan 15 minutes later
Brief Answer: Inactivity could be the main cause sir Detailed Answer: Hello sir. As for the raised vessels, they could be due to thinning of the skin (which is a normal age-related process) or due to a condition called varicose veins (which is also commonly seen in the elderly), and can in time cause the symptom of pain in the legs. Another possibility could be the inactivity. I would at least advise you to request some one at home, or yourself conduct some exercises for your mother. Example: -Hold one leg at a time, and bend it a couple of times -Ask her to try to lift her leg up, and the other person should prevent her from doing so with a little force in the opposite direction -Ask her to take a seated position at the edge of the bed or chair. Let her legs hang from the chair or bed, and ask her to lift them up and let them drop in a controlled manner -In the above position, also ask her to keep raising and dropping just her foot and toes (around the ankle region) These are a few physio therapeutical exercises that help in improving blood circulation, and prevent atrophy of the muscles. But, please do encourage her to walk around, and at your most convenient time, convince her to go to a doctor as well. I hope you found my response helpful sir. I respect and admire the care and love you have for your mother. May god bless you in abundance for the love and care you return to your mother, although we can never do enough to equal how much they have done for us. Take care.
People also viewed
- Endura mass product characteristic
- Toothache for pregnant women
- Will protein supplements cause any side effects
- Tonsil and adenoid removal in adults
- Is eating cerelac good makes u gain weight?
- Can protien shakes cause sex problems
- Protein supplements side effects
- Too much bran in diet
- Protein supplements safe with zoloft
- Tingling sensation in lower abdomen pregnancy
- Top ten ways to have a miscarriage
- Cashew nuts gone soft
- Will meditation improve memory and sperm cells.
- Is rash a side effect of taking protein supplements
- Does intake of protein supplement have any side effects